Alert archive / California / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Sacramento, CA

March 23, 2023Butte County, Glenn County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Mar 23, 2023, 5:35 PM PDT for Butte County, Glenn County, California. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2023, 5:35 PM PDT (00:35 UTC)
Expired
Mar 23, 2023, 6:30 PM PDT
In force
55 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butte County, CA, Glenn County, CA

The radar

The Beale AFB radar (KBBX), 41 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:35 PM PDTHAIL 0.885 E Bluegum, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WUUS56 KSTO 240035
SVRSTO
CAC007-021-240130-
/O.NEW.KSTO.SV.W.0013.230324T0035Z-230324T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
535 PM PDT Thu Mar 23 2023

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  West central Butte County in northern California...
  Southeastern Glenn County in central California...

* Until 630 PM PDT.

* At 534 PM PDT, a severe thunderstorm was located over Bluegum, or 
  near Willows, moving east at 5 mph. Nickel size hail has been 
  reported with this storm near Willows.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Willows, Glenn, Artois, Bluegum, Butte City, Codora and Ordbend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 12223 3966 12224 3970 12191 3942 12189
TIME...MOT...LOC 0034Z 267DEG 5KT 3956 12215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CS
1 follow-up statement
510 
WWUS56 KSTO 240121
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
621 PM PDT Thu Mar 23 2023

CAC007-021-240131-
/O.EXP.KSTO.SV.W.0013.000000T0000Z-230324T0130Z/
Butte CA-Glenn CA-
621 PM PDT Thu Mar 23 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BUTTE AND
SOUTHEASTERN GLENN COUNTIES WILL EXPIRE AT 630 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3947 12223 3966 12224 3970 12191 3942 12189
TIME...MOT...LOC 0121Z 267DEG 5KT 3956 12214 

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 23, 2:40 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
240 PM PDT Thu Mar 23 2023

.SYNOPSIS...
Cool and unsettled weather pattern continues into next week with
occasional showers and mountain snow. Areas of morning frost will
be possible beginning Friday through the weekend. More widespread
rain and heavy mountain snow will be possible early next week
with the heaviest expected Tuesday. &&

.Discussion...
A weak shortwave that moved through last night/this morning, is
shifting east over the Sierra, resulting in showers from earlier
dwindling. Another shortwave upstream is currently beginning to dig
into Oregon and the NorCal coast. This weather system will bring
renewed showers and even a brief chance of isolated thunderstorms
late afternoon/evening. Shower chances will mainly be confined to
the eastern Valley and Motherlode. Based on mesoanalysis, the
better wind shear is forecast to be between Redding and Oroville
between 4pm and 8pm, where the best chance for a stronger
thunderstorm may develop. Most hires models agree with this
general area on developing at least 1 thunderstorm before lack of
instability and added inhibition close the doors on thunderstorm
development later this evening. Main threats with any
thunderstorms today look to be small hail, gusty winds, and brief
heavy rain.

With added lift from upslope flow, more snow showers will be
possible later this afternoon through tonight bringing an additional
5-10 inches. Snow levels so far today have been between 4000 to 4500
feet, and are expected to lower to near 3000-3500 feet later
tonight.

By Friday, we'll be under mostly dry northwesterly flow, keeping
much of the region dry. With continued northwest flow overhead, a
insider slider with a few weak pieces of energy rotating around
the circulation will be mostly moisture starved as they brush
NorCal Saturday into Sunday, allowing for mainly isolated light
snow showers in the mountains, producing very little accumulations
overall. Continued northwesterly flow will keep cooler air
filtering into the Valley which will keep abnormally cool
temperatures in the forecast through the weekend. Morning lows
Friday through Sunday will be near to slightly below freezing,
allowing for morning frost to develop, threatening early budding
fruit trees and sensitive plants. Added winds from the increased
gradient from the shortwave Saturday may limit the widespread
frost development Saturday morning, even so, patchy frost will
remain possible for most areas. Continued northwesterly flow will
also bring breezy afternoon winds each afternoon.

//Peters
&&

.EXTENDED DISCUSSION (Monday THROUGH Thursday)...

Our attention then turns toward a strong weather system expected
Monday-Tuesday, with lingering chances into Wednesday. A low
pressure system will drop from the Gulf of Alaska and eventually
become a closed low somewhere off the NorCal coast early next
week. As this low strengthens and digs off the NorCal coast, broad
upper-level lift will tap into some low-end moisture, producing
widespread precipitation and heavy mountain snow. Clusters still
indicate some variation in the location of the low center, which
would influence exactly how much winds and precipitation we could
see with this system. Even so, ensembles have been fairly
consistent on the timing, and recent runs depict the low center
digging further east, ending up over the Bay Area before digging
southeast. Latest forecast is every similar to the previous
forecast, but doubled since 24 hours ago. Storm total precip is
now 1"-3" in the Valley, 2-3.50" in the foothills, and 3-5" in
the mountains. Snow levels will be fairly low initially Monday
morning at 1500-2500 feet, increasing to 3,000-4,000 feet by
Monday afternoon. Total snow amounts of 3-5 feet are possible for
elevations above 4000 feet, locally up to 6+ feet. The heaviest
is expected to be Monday night through Tuesday. In addition to
precipitation, we will also see some gusty winds as pressure
gradients tighten in response to the closed low, how strong those
winds will be is very unclear at this point given the variation
in the low center, but at least gusts to 30-40 mph appears likely
for portions of the region. Given the synoptic set-up, there will
likely be periods of thunderstorms possible sometime Tuesday as
well, but those details will become more clear the closer we get.

Ensembles are indicating the low will be slowly moving southeast
through the middle of the week, keeping some chances in the forecast
through much of Wednesday. There is still some discrepancies in
the timing of how quickly the low will move out, so confidence is
fairly low beyond Tuesday.

//Peters

&&

.AVIATION...Occasionally breezy winds from the south to southwest
through the afternoon, with gusts to around 20 knots. Lingering
light showers and snow showers in the mountains and foothills
through the early afternoon. More showers and even some isolated
thunderstorms will develop later this afternoon mainly across the
eastern Valley and Motherlode area. With any thunderstorms that
develop, expect erratic and gusty winds, brief heavy rain, and
small hail. Some periods of MVFR conditions due to lower ceilings
and vicinity showers and thunderstorms aoa 3 Kft through today.
Skies will scattered out with ceilings aoa 4 Kft through tonight,
becoming FEW-SCT aoa 15 Kft Friday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 4 AM PST Friday for Burney Basin /
Eastern Shasta County-Shasta Lake Area / Northern Shasta County-
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

Frost Advisory from 3 AM Friday to 8 AM PST Sunday for Carquinez
Strait and Delta-Central Sacramento Valley-Motherlode-Mountains
Southwestern Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Shasta Lake Area / Northern Shasta County-
Southern Sacramento Valley.

&&

In the hours before

Local storm report, Mar 23, 1:55 PM PDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
155 PM PDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 N BEAR VALLEY         38.49N 120.04W
03/23/2023  M1.0 INCH        ALPINE             CA   PUBLIC

            1 INCH OF SNOW REPORTED AT BEAR VALLEY
            MOUNTAIN RESORT OVER 24 HOURS.

&&

KH
Local storm report, Mar 23, 1:56 PM PDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
156 PM PDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 E PINECREST           38.19N 119.96W
03/23/2023  M6.0 INCH        TUOLUMNE           CA   PUBLIC

            6 INCHES OF SNOW REPORTED AT DODGE RIDGE SKI
            AREA SUMMIT, WITH 2 INCHES OF SNOW AT BASE
            OVER 24 HOURS.

&&

KH
Local storm report, Mar 23, 1:57 PM PDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
157 PM PDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 W DONNER PEAK         39.31N 120.33W
03/23/2023  M4.0 INCH        PLACER             CA   PUBLIC

            4 INCHES OF SNOW REPORTED AT SUGAR BOWL SKI
            RESORT SUMMIT, WITH 3 INCHES OF SNOW AT BASE
            OVER 24 HOURS.

&&

KH
Special weather statement, Mar 23, 4:18 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Sacramento CA
418 PM PDT Thu Mar 23 2023

CAZ015-016-240000-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
418 PM PDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of south central Tehama
and northwestern Butte Counties through 500 PM PDT...

At 417 PM PDT, Doppler radar was tracking a strong thunderstorm over
Henleyville, or 7 miles west of Corning, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Tehama, Henleyville, Gerber-Las Flores, Richfield, Rancho
Tehama Reserve and Los Molinos. Interstate 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3985 12237 4001 12249 4011 12212 3987 12204
TIME...MOT...LOC 2317Z 273DEG 7KT 3995 12231

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CS
Special weather statement, Mar 23, 5:07 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Sacramento CA
507 PM PDT Thu Mar 23 2023

CAZ015-016-240045-
Northern Sacramento Valley CA-Central Sacramento Valley CA-
507 PM PDT Thu Mar 23 2023

...A strong thunderstorm will impact portions of south central Tehama
and west central Butte Counties through 545 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm over
Richfield, or near Corning, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Tehama, Richfield, Vina and Los Molinos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3989 12223 4003 12221 4009 12199 3984 12190
TIME...MOT...LOC 0006Z 268DEG 8KT 3997 12216

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CS
Local storm report, Mar 23, 5:35 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
535 PM PDT THU MAR 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 E BLUEGUM             39.58N 122.11W
03/23/2023  M0.88 INCH       GLENN              CA   PUBLIC

&&

KS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 5:07 PM PDTSpecial Weather StatementSTOTehama38 min
Mar 23, 5:18 PM PDTSevere Thunderstorm WarningSTOButte, Tehama42 min
Mar 24, 1:37 PM PDTWinter Storm WatchSTO61 hr

Nearby

Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.